Strong Wind, Whitley
- When
- April 29, 10:00 AM EST
- Where
- Whitley forecast zone
- Measured
- 36 kt (41 mph) estimated gust
- Crop damage
- $100
- Reported by
- Public
- Coordinates
- 36.758, -84.145 (the zone’s center; the record gives no point)
An intense area of low pressure moved into the lower Great Lakes region early this day, subsequently producing gusty south to southwest winds across much of eastern Kentucky during the late morning to early afternoon. Several gusts of 40+ mph were measured, while a couple of reports of trees downed were also received (near Williamsburg in Whitley County and near Glencairn in Wolfe County).
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JKL wrote it up.
An intense area of low pressure moved into the lower Great Lakes region early this day, subsequently producing gusty south to southwest winds across much of eastern Kentucky during the late morning to early afternoon. Several gusts of 40+ mph were measured, while a couple of reports of trees downed were also received (near Williamsburg in Whitley County and near Glencairn in Wolfe County).
Here are some of the wind gusts recorded (comprised of ASOS/AWOS and KY Mesonet reports):
44 MPH - 1 NE Vest (Knott County)
43 MPH - 3 E Dorton (Pike County)
43 MPH - 2 N Prewitt (Montgomery County)
43 MPH - 1 WNW Preston (Bath County)
42 MPH - Big Black Mountain (Harlan County)
41 MPH - London-Corbin Airport (Laurel County)
40 MPH - Koomer Ridge (Wolfe County)
40 MPH - 1 WNW Index (Morgan County)
40 MPH - Tucker-Guthrie Memorial Airport (Harlan County)
40 MPH - 2 SE Peabody (Clay County)
40 MPH - NWS Jackson/Julian Carroll Airport (Breathitt County)
Rain showers then moved into the eastern reaches of the Commonwealth throughout the afternoon. While daily rainfall amounts topped out at 1-1.5 inches, a low lying road in Bath County saw water levels gradually come up and produce a steady stream of flowing water. An Amish family, initially attempting to cross this, decided to turn around. However, their horse lost its footing and slipped into the water, causing the carriage to overturn and plummet into the water. The horse and adult driving the carriage escaped the water, but all five children on board were swept downstream and unfortunately perished.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Apr 29, 7:45 AM EST, 2 hours 15 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Jackson KY 845 AM EDT Wed Apr 29 2020 .UPDATE... Issued at 845 AM EDT WED APR 29 2020 The forecast has been updated to increase wind gusts today. Hires models are indicating gusts reaching advisory criterion in our area. Early morning gusts have already topped 40 mph in central KY. The VAD wind profile continues to show 40-50 kts a couple thousand feet AGL. In light of this, a Wind Advisory was issued. && .SHORT TERM...(Today through Thursday) Issued at 546 AM EDT WED APR 29 2020 The short term period will be dominated by a large, deep low pressure system which is centered near Chicago early this morning. It will move only slowly east to near Detroit by late Thursday. The system's circulation is bringing warm air advection to the JKl forecast area currently. Winds just off the surface are howling, with the VAD wind profile showing 50-65 kts from 1500-3000 ft AGL. The winds will ease up as the low levels start to mix during the day, but we will probably see some gusts topping 30 mph for a time. The warm air advection coupled with the support of an amplifying upper level trough/low is already bring shower for some locations early this morning. Showers will peak in our area this afternoon and early evening as the system's cold front moves through, underneath a still strengthening upper level low. There will not be adequate time for substantial low level moisture to arrive before fropa. The NAM shows some weak instability, but the GFS has virtually none. Can't rule out a little thunder, but the probability looks low, and just showers have been continued in the forecast. That's not to say we won't have some decent rainfall amounts, though. Strong upper level support will help out, and more than an inch of rain may fall. However, models are not consistent with their QPF, and exactly where the heaviest rain will occur is uncertain. The heaviest precip will exit to the east this evening, and a relative lull is expected through the rest of the night. On Thursday, deep moisture wrapping around the wound up system will pivot into our area from the northwest under the upper low. This will bring another increase in showers, especially toward evening. .LONG TERM...(Thursday night through Tuesday) Issued at 607 AM EDT WED APR 29 2020 The remnants of the upper level low will slowly migrate east Thursday night into Friday. Low level moisture, coupled with upslope flow will continue to yield periods of rain Thursday night into Friday. Clouds are going to hang tough on Friday as the surface ridge remains to our west. As the ridge spreads east Friday night, still some question as to how much clearing we will see as winds turning northeasterly (a pattern that sometimes locks in the low clouds). A this time, will trend the forecast towards at least some partial clearing but plenty of uncertainty remains on the sky forecast. It does look likely we should finally see some sunshine on Saturday as the ridge slides to our east. Attention then turns to a shortwave trough as it emerges from the central plains and tracks into the Ohio river valley on Sunday. We will see ample warming ahead of this feature on Sunday with highs soaring into the upper 70s to around 80. Dewpoints will climb back into the mid to upper 50s by Sunday afternoon under gusty southwest winds. This will yield ample instability for the area and set the stage for thunderstorm development by Sunday afternoon or evening. We should see mid level lapse rates improve by the afternoon during the time of peak heating. This will aid in getting some better updrafts and given ample shear, a severe risk could materialize. STill 5 days out, but much like yesterday, the threat still looks reasonable with today's forecast. We shall see if the pattern holds in the coming days. Either way, something to keep an eye on moving forward. This shortwave trough will drag a cold front through the area late Sunday, with cold advection expected on Monday. Model blend came in much too wet for the early portion of the week, as Monday should feature dry conditions which will hold through early Tuesday. Another system looks to impact the area by Tuesday. && .AVIATION...(For the 12Z TAFS through 12Z Thursday morning) ISSUED AT 845 AM EDT WED APR 29 2020 Light showers have mostly dried up, and conditions were VFR at the start of the period. South to southwest winds will be the most significant weather early in the period. As atmospheric mixing occurs through early afternoon, gusts topping 30 kts are forecast, with a few sporadic gust expected to reach around 40 kts. Winds will subside some as precip moves in from the west and helps to stabilize the surface layer and inhibit mixing. This will occur during the afternoon. Conditions will degrade in the precip, with largely MVFR forecast for a time this afternoon. Improvement back to VFR is expected after precip tapers off this evening, but a drop back to MVFR is forecast overnight. && .JKL WATCHES/WARNINGS/ADVISORIES... Wind Advisory until 2 PM EDT this afternoon for KYZ044-050>052- 058>060-068-069-079-080-083>088-104-106>120. && UPDATE...HAL SHORT TERM...HAL LONG TERM...KAS AVIATION...HAL
Hazardous Weather Outlook National Weather Service Jackson KY 721 AM EDT Wed Apr 29 2020 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-301100- Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan- Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott- Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, London, Monticello, Stearns, Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland, Harlan, Sandy Hook, West Liberty, Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson 721 AM EDT Wed Apr 29 2020 ...WIND ADVISORY IN EFFECT UNTIL 2 PM EDT THIS AFTERNOON... This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Today and Tonight. Wind gusts will reach 40-50 mph at times through early afternoon. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Thunderstorms are possible Sunday and Sunday night. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. HAL
The national radar mosaic for the moment the first event began.
2 strong wind, 1 flood. Local standard time, as filed.
A low lying road near Peasticks and Salt Lick in Bath County, Adams Road, saw water levels gradually come up and produce a steady stream of flowing water as daily rainfall amounts topped out at 1-1.5 inches. An Amish family, initially attempting to cross this, decided to turn around. However, their horse lost its footing and slipped into the water, causing the carriage to overturn and plummet into the water. The horse and adult driving the carriage escaped the water, but all five children on board were swept downstream and unfortunately perished.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Flood, Bath | 2020-04-29 | 1 | Male | Vehicle/Towed Trailer | Direct |
| Flood, Bath | 2020-04-29 | 2 | Male | Vehicle/Towed Trailer | Direct |
| Flood, Bath | 2020-04-29 | 4 | Female | Vehicle/Towed Trailer | Direct |
| Flood, Bath | 2020-04-29 | 6 | Female | Vehicle/Towed Trailer | Direct |
| Flood, Bath | 2020-04-29 | 12 | Female | Vehicle/Towed Trailer | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2020Every state in 2020This day in weather historyWarnings in Kentucky, April 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 879416, 879417, 879418.